| Model Number |
1DLMCP201 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Pain (1994); Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/30/2004
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The initial reporter's complete address is (b)(6).It should be noted that the gore dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent ventral hernia repair on (b)(6) 2003, whereby a gore dualmesh® biomaterial was implanted.It was reported to gore that the patient underwent hernia repair on (b)(6) 2003, whereby a gore dualmesh® plus biomaterial was implanted.It was reported the patient alleges the following injuries: mesh retracted (b)(6) 2004, pain, recurrent hernia, additional surgeries.Additional event specific information was not provided.
Additional Manufacturer Narrative
Updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: 01/03/03: operative report.Procedure performed at: th.Preoperative diagnosis: incarcerated ventral incisional hernia.Postoperative diagnosis: same.Operation: reduction repair of large incarcerated ventral incisional hernia with gore-tex dual mesh.Anesthesia: general endotracheal.Surgeon: dr.Peters.Indications: ¿history of multiple previous surgical procedures who over the past several years has developed a large mass over the right lower abdomen.Examination reveals a very large incarcerated ventral incisional hernia.Ct scan reveals fascial edges to be separated by approximately 10 cm.She goes now for repair of this hernia.Procedure; after induction of general endotracheal anesthesia, and oral gastric tube and foley catheter were placed.At this time the patient was prepped and draped in the usual sterile fashion over the entire abdomen.At this time a transverse incision was made midway between the umbilicus and symphysis pubis over the right side of the abdomen to a length of approximately 18 cm.Hemostasis was obtained with electrocautery, and the significant subcutaneous tissue was taken down to the hernia sac.At this time with blunt and sharp dissection the hernia sac was separated from the surrounding subcutaneous tissue.Further dissection revealed a very large fascial opening.At this time after significant dissection (the patient is obese) the hernia sac was freed completely and it was opened.At this time multiple loops of small bowel that were present within the hernia sac were reduced into the peritoneal cavity.At this time the hernia sac was widely excised around its periphery to a clean fascial edge.It should be noted that the fascia of this patient was extremely attenuated secondary to multiple previous abdominal surgeries that she has had.At this time a fascial edge was developed in a 360 degree fashion as the hernia sac was trimmed away.Kocher clamps were applied to the fascial edges.At this time the bowel was again replaced into the peritoneal cavity.A large gore-tex dual mesh patch was cut to measurements and placed over the bowel.The gore-tex dual mesh was then attached to the undersurface of the abdominal wall with u-stitches of cvo gore-tex suture.In this fashion the entire defect was closed utilizing this large piece of gore-tex dual mesh.At this time the wound was irrigated and hemostasis assured.A separate stab wound over the right lower part of the abdomen was made through which was placed a 7 mm jackson-pratt drain.The drain was sewn in place with 2-0 silk suture.A final irrigation and inspection revealed complete hemostasis.At this time a running nonlocking subcutaneous suture of 3-0 vicryl was placed.The skin margins were approximated with a running nonlocking subcuticular suture of 4-0 undyed vicryl.Steri-strips and sterile dressing were applied.The procedure was terminated.Estimated blood loss was 100 cc.All sponge and needle counts were correct at the end of the case.The patient tolerated the procedure well and was taken from the operative suite in stable condition.¿ 01/03/03: implant sticker.Gore-tex dualmesh biomaterial.Item#: 1dlmc06.Lot#: 01673533.Size: 18.0cm x 24.0cm x 1.0 mm.01/03/03: surgical implant.Type: dual mesh.Size: 18cmx24cmx1.0mm.Site: ventral.Implant sticker.Gore-tex dualmesh biomaterial.Item#: 1dlmc06.Lot#: 01673533.The records confirm a gore® dualmesh® biomaterial (1dlmc06/01673533) was implanted during the procedure.07/21/03: operative report.Preoperative diagnosis: ventral hernia, recurrent.Postoperative diagnosis: ventral hernia, recurrent.Name of operation: 1.Laparoscopic ventral hernia repair.2.Adhesiolysis.Referring physician: (b)(6) , md.Surgeon: (b)(6) , md.Fellow surgeon: (b)(6), md.Estimated blood loss: 75 cc.Complications: none.Operative indications: ¿developed an incisional hernia after a hysterectomy through a transverse lower abdominal incision.She had this repaired once using mesh; however, it has recurred.She is currently symptomatic with pain, especially when supine.She comes for repair of this recurrent ventral hernia.Operative findings: multiple loops of mainly small bowel densely adherent within the hernia sac.Operative procedure: informed consent was obtained after discussing the risks, benefits, and alternatives of the procedure.The patient was taken to the operating room and placed in the supine position.After adequate general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in a sterile fashion.Preoperative antibiotics were given, and sequential compression devices placed on the lower extremities.An 11-mm trocar was placed in the left upper quadrant under direct vision using the open technique.The abdomen was insufflated, and 30-degree, 10-mm laparoscope was inserted.The abdomen was inspected.Multiple loops of small bowel were noted to enter the hernia defect and were densely adherent within the hernia sac.The remainder of the abdomen was fairly devoid of additional adhesions.Subsequently, two more 5-mm trocars were placed on the patient¿s left side as well as two 5-mm and on 11-mm trocar placed on the patient¿s right side.The adhesions of bowel within the hernia sac were taken down very carefully using sharp dissection.This was undertaken quite slowly and carefully, and dissection was tedious; however, progress was made, and subsequently most of the adhesions within the sac were successfully taken down; however, there were 2 loops of bowel that were difficult to take down with the exposure afforded to the current trocar placement.Subsequently, two 5-mm trocars were placed into the hernia sac under direct laparoscopic vision.The scope was then switched to a 30-degree, 5-mm scope and placed into one of these trocars, and using scissors through the second trocar and traction from below, the additional bowel loops were safely dissected from within the hernia sac.After these loops of bowel had been completely reduced, careful inspection of all the dissection sites on the bowel was performed.A small serosal tear in the cecum was oversewn with 2-0 ethibond suture.There were no other areas suspicious for bowel injury.The hernia defect was approximately 12 x 8 cm in dimension.This was measured from the skin and the skin marked.A 15 x 19-cm piece of 2-mm gore-tex dual mesh was brought onto the field, and 6 gore-tex 0 sutures were placed equally spaced around the mesh.The mesh was then introduced into the abdomen after marking for orientation.Using a carter-thomason suture passer, these 6 sutures were used to secure the mesh to the fascia.This was followed by circumferential tacking using a 5-mm protac tacking device.Wide overlap of the hernia defect of 3 to 4 cm was noted.All sutures were tied, and the mesh was noted to be quite well placed at the end of the case.We were pleased with the results.Further inspection of the abdomen was made, and then the ports were removed under direct visualization.The abdomen was de-insufflated.The fascia of the left upper quadrant incision was closed with 0 vicryl suture in a figure-of-eight fashion.All skin incisions were closed with staples or steri-strips.Sterile dressings were applied.At the end of the case, all counts were correct.The patient tolerated the procedure well, and at the end of the case was extubated and transported to the recovery room in satisfactory condition.¿ 07/21/03 [presumed ¿ no date on record]: intraoperative record.Implant sticker.Dualmesh plus antimicrobial.Lot: 01900639.Item: 1dlmcp201.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp201/01900639) was implanted during the procedure.07/30/04: operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Name of operation: laparoscopic repair of recurrent ventral hernia.Surgeon: (b)(6), md.Estimate blood loss: 75 ml.Drains: none.Specimens: none.Complications: none.Operative indications: ¿recurrent ventral hernia with mesh after primary repair with mesh failed approximately 1 year ago.Since her second repair which was performed laparoscopically with mesh in (b)(6) 2003, the patient has experienced progressive onset of right lower quadrant abdominal pain.This began over the last several months and has been progressive in nature.She subsequently was diagnosed with a recurrence of her incisional hernia.This was made both on exam and verified by ct scan.The patient has a somewhat physical job although she states that she had not returned to full activity when this occurrence occurred.At any rate, she certainly does have a recurrence and she has become symptomatic with aching and occasional bloating of her abdomen, specifically her lower abdomen.The diagnosis of recurrent ventral hernia as well as the procedure of laparoscopic repair were explained to the patient and her husband.The risks and benefits including the real risk of repeat recurrence was explained.All appeared to understand, asking appropriate questions, and written consent was obtained.Operative findings: multiple lower abdominal defects were identified which were quite large, the largest approximately 6 cm in diameter.The previously placed ptfe mesh had retracted.There was small bowel in the lower defects.An additional defect was identified in the left upper quadrant at a previous port site.The transverse colon was herniated into this small defect.No other abdominal abnormalities were identified.Operative procedure: the patient was taken to the operating room and placed supine on the operating room table.After adequate general endotracheal anesthesia, iv antibiotics as well as subcutaneous heparin were administered.Pneumatic compression devices were placed on the lower extremities, and the patient¿s abdomen was prepped and draped in the usual sterile fashion.Access was obtained using an open hassan-type technique in the left lateral aspect of the patient¿s abdomen.A safe entry was made, and pneumoperitoneum was established and the laparoscope inserted.Numerous intraabdominal adhesions were present, and subsequently a second 5-mm port was placed in the left upper quadrant region without adhesions.Using a grasper alternating with endoscopic shears, adhesions were taken down until further ports could be placed.Three additional 5-mm ports were placed, two on the right upper and lower quadrants and one in the left lower quadrant.Multiple adhesions were taken down including the small bowel which was adherent within multiple hernia defects in the lower abdomen.There were 2 main hernia defects in this region, 1 approximately 6 cm in diameter and the other approximately 5 cm in diameter.These were located in the lower abdomen with the largest on the right side of the lower abdomen.An additional small defect was identified in the left upper quadrant at what appeared to be the region of a previous port site.This defect was approximately 2-3 cm in diameter and contained an adherent segment of transverse colon.This was taken down with meticulous dissection taking care not to injure the wall of the transverse colon.At the completion of adhesiolysis, the defect was mapped out using a spinal needle on the surface of the skin.The area to be covered was quite large and subsequently a 26 x 34 cm piece of 1-mm ptfe dualmesh was brought onto the field.This appeared to be the appropriate size, and no trimming was performed.Suture was then attached to the circumference of the mesh using 0 gore-tex suture alternating with 2-0 ethibond suture.No 2 sutures were more than 4 cm apart on the circumference of the mesh.When this had been completed, the mesh was marked for orientation and placed into the abdomen through the left lateral port.The port was then positioned, and starting inferiorly, each suture was pulled up through a tiny stab incision using a gore-tex suture-passer or a carter-thomason device.When all sutures had been passed through the fascia and up through the nick in the skin, the mesh was pulled into place.A good fit covering all defects with excellent overlap of at least 3-4 cm was obtained.The only area of concern was in the right lower quadrant where, although we were quite inferior and posterior, the defect extended near this region; however, overlap even in this region was excellent.The sutures were subsequently tied, and the mesh as it was placed also covered the major port sites with the exception of two 5-mm port sites on either side of the mesh, right lateral and left lateral.A tacking device was then used to further secure the mesh edges using tacks placed 1 cm apart.At the end of the procedure there was good coverage of all the defects, and the mesh appeared to be quite secure.A final check for hemostasis noted no bleeding whatsoever.All ports were then removed under direct laparoscopic vision, and no bleeding from the port sites was noted.The pneumoperitoneum was allowed to dissipate.At the end of the case all sponge and needle counts were correct.The patient tolerated the procedure well and was extubated and taken to the recovery room in satisfactory condition.¿ there is no mention of gore device removal in the records.07/30/04: [date assigned, record not dated.] intraoperative record.Implant sticker.Dualmesh plus antimicrobial.Lot: 03036560.Item: 1dlmcp08.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp08/03036560) was implanted during the procedure.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ""defects"" or has ""malfunctioned"".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.".
Event or Problem Description
It was reported to gore that the patient underwent hernia repair on (b)(6) 2004, whereby a gore dualmesh® plus biomaterial was implanted.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: 03/??/03: [missing records: records for ct that ¿shows damage¿ and ¿confirmed recurrence of incisional hernia repair¿ were not provided.] (b)(6) 2003: (b)(6) medical center.[illegible].Outpatient progress notes.Pain assessment: location; in incision.(b)(6) 2003 repair hernia/incisional.Ct shows damage.(b)(6) 2003: (b)(6) medical center.(b)(6), md.Clinic note.Cc: recurrent incisional hernia.Hpi: underwent partial hyst 4-5 yrs ago; subsequent to that, noted to have ovarian mass that was resected and benign.Had small rt lateral incisional hernia noted over past several months; states worsening as time went on.No n/v, bowel changes.Repair of incarcerated ventral incisional hernia 01/03/03.Of note, first surgical procedure had suprapubic horizontal incision consistent w/ c-section type incision.Second procedure was infra-umbilical and midline, fourth procedure, which included repair of the incisional hernia was horizontal, just under umbilicus extending from rt anterior iliac crest, laterally just underneath umbilicus and crossing lt rectus muscle.This was repaired w/ gore-tex.States almost immediately thereafter, noted increasing abd pain, increasing low abd girth.Ct 03/2003 confirmed recurrence of incisional hernia repair.No recent weight gain; gained approx 40 lbs over past 5 yrs.Does smoke.Exam: 3 abd incisional scars, most recently noted from surgery 01/2003.Large incisional hernia occurring in rlq above the first, most inferiorly placed incision.Abd soft, nontender.No identifiable intra-abdominal masses.Impression/plan: recurrent incisional hernia.Long discussion w/ pt, husband, dr.Beilman regarding timing of operative intervention.Due to fact that pt has had recurrent incisional hernia, use of gore-tex and recent surgery, the most opportune time to perform surgery would be end of june or july 2003.Discussed extent of surgery would include long vertical midline abd incision w/ placement of marlex over entire abd wall and hospitalization of minimal 5-7 days.Possibility of enterotomies being made.Pt aware of that and possibility of colostomy.Also informed i would not perform surgery unless she loses 20 lbs, stopped smoking; i think 3 months will be adequate.Likelihood of failure of repair should she not lose weight, quit smoking.Will call my office to schedule surgery repair of recurrent ventral incisional hernia.(b)(6) 2003: (b)(6) medical center.(b)(6), md.Cc: hernia.Hpi: multiple abd procedures.01/03 s/p ventral hernia repair.Seen by dr.Peters who recommends hernia repair.Exam: abd; soft, nt/nd w/ large rlq hernia w/ [illegible] of small bowel in sac.Impression/plan: lap, poss open repair.Understands procedure and risks.Risks of perf, leak, abscess, conversion explained.(b)(6) 2003: (b)(6) medical center.(b)(6) , md.Discharge summary.Dx: ventral hernia.Procedure: laparoscopic ventral hernia repair.Hpi: problems w/ abd wall hernia for about 4 years following previous surgery.Unsuccessful attempt at repairing the ventral hernia in 2003.Preoperative h&p done at trinity medical center of the medical arts; information very incomplete.Only pmh known is previous hernia surgery and ¿gynecological surgery.¿ medical and allergy hx not taken.Exam: abdomen; unremarkable except huge abdominal wall hernia.No tenderness, guarding, or rebound.Hospital course: lap ventral hernia repair (b)(6) 2003.On postop day 4, had small bm, diet advanced to regular.Doing well, denies problems w/ pain, nausea, vomiting.Tolerating diet.Stable to go home.F/u in clinic w/ dr.Ikramuddin in 3 weeks.No dietary restrictions, told not to lift greater than 10 lbs for approx.4 weeks.(b)(6) 2003: (b)(6) medical center (b)(6), rn, cnp.Outpatient progress notes.Cc: f/u rt hernia repair.Hpi: ruq hernia repair (b)(6) 2003.Incision d/i, some redness ruq.Denies n/v, fever, chills.Stooling/passing gas, tol reg diet.Small seroma at site.Impression: stable.Small seroma, erythema around site.Plan: keflex x10 days, monitor temp.Rtc 1-3 mos.(b)(6) 2003: (b)(6) medical center.[illegible].Outpatient progress notes.Hpi: s/p lap vhr w/ mesh.Feels very well, no trouble w/ bowels, eating, denies pain, happy w/ results.Exam: incision well healed; no erythema or drainage.Mesh in place.No recurrence.Impression/plan: doing very well.Rtc 6-7 mos.Rt work 10/01/03.(b)(6) 2004: (b)(6) medical center.[illegible].Outpatient progress notes.Hpi: occ pain at same site; wonders if scar tissue.More ¿gas¿, ¿bloating¿, cramping pain blq, at end of day.Abd increase in size (not every day), increase w/ activity, weight gain.No constipation.Abd: protrusion lower abd without clear hernia, min tender, no mass, scars well-healed.Positive protrusion/gurgle at top of pubis.Impression/plan: ventral hernia repair.Dyspepsia/gerd.Ct to evaluate [illegible].[missing records: records for ct that ¿shows no recurrence of hernia¿ were not provided.] 05/20/04: fairview-university medical center.[illegible]/sayeed ikramuddin, md.Outpatient progress notes.Cc: f/u hernia repair 07/03.Hpi: ct done elsewhere shows no recurrence of hernia.Reviewed by dr.Kellogg/ikramuddin.Some fluid above mesh.Pt previously told of these results; asked to return for f/u 6 weeks.Exam shows poss recurrence; ct today.05/21/04: university imaging center.James roelofs, md.Radiology ¿ ct chest/abdomen.Hx: evaluate for poss ventral hernia.Comparison: none.Impression: [included] recurrent ventral hernia inferior to previous hernia repair.07/15/04: trinity health center-medical arts.Dana larson, md.Office note.To have hernia surgery 07/30/04.Wt 197.Impression: small incisional hernia, obesity, postmenopausal.Plan: stable for hernia surgery.07/30/04: [ni].Crystal schlosser, md.Postop progress note.Preop dx: recurrent ventral hernia.Postop dx: same w/ intraabd adhesions w/ additional port site luq ventral hernia.Procedure: laparoscopic ventral hernia repair w/ 24 x 36 cm dualmesh; adhesiolysis.Surgeon: kellogg.Assistants: schlosser; ogilvie.Anesthesia: gen edt & local.Ebl: 75 ml.Replacements: 3800 ml.Drains: none.Specimen: none.Complications: none.Findings: [nurse reviewer note: picture drawn noting 3 hernias, previous mesh, old port site hernia w/ colon.] 08/02/04: fairview-university medical center.Todd kellogg, md.Discharge summary.Hpi: obese; significant pmh for hyst 1995, oophorectomy 1999, hernia surgery 2003.Here for repair of recurring incisional hernia.Hospital course: 07/30/04, lap ventral hernia repair that went very well.Given standard postop care w/ an incisional binder.Staples removed 08/02/04; wound was clean, dry, intact, looked very healthy.Discharged home in excellent, stable condition.She has a 9-hour drive; leaving and stable for first part of long ride home.Instructed not to engage in heavy lifting.F/u w/ dr.Kellogg in 2 weeks.Reports mild diarrhea prior to d/c, feels ready to go.08/27/04: fairview-university medical center.[illegible].Progress notes.Hpi: 1-month s/p lap ventral hernia repair of recurrent vh.Starting to regain energy/stamina.Occ tender at 2 focal areas.Feels well, normal bms.Abd soft, nt/nd.Incisions healing well without erythema or drainage.Mesh appears intact, no recurrence, no seroma, no defects at focal tenderness.Impression/plan: doing well, improving slowly.Cont lifting, activity limitations.Anticipate continued improvements.Focal tenderness likely sutures; anticipate spont.[illegible].Rtc 2-3 months.A potential relationship, if any, between the alleged injuries or complications and the gore device is unclear from the provided information at this time.It should be noted that the gore dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g07001: part/component/sub-assembly term not applicable.The investigation has been completed.Based upon gore¿s investigation there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.This event will be closed as no problem detected.Previous patient codes (1994, 2240) were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Medical records: the known medical records span january 3, 2003 through august 27, 2004 and not all records received in this time span are relevant to the gore® dualmesh® biomaterial device or the two gore® dualmesh® plus biomaterial devices.Patient information: medical history: obesity and smoking (b)(6)2003: ¿no recent weight gain; gained approx.[approximately] 40 lbs.Over past 5 yrs.¿ ¿also informed i would not perform surgery unless she loses 20 lbs., stopped smoking¿ (b)(6) 2004: ¿obesity, postmenopausal.¿ prior surgical procedures: 1995: hysterectomy.1999: oophorectomy.Implant #1 preoperative complaints: (b)(6) 2003: ¿history of multiple previous surgical procedures who over the past several years has developed a large mass over the right lower abdomen.Examination reveals a very large incarcerated ventral incisional hernia.Ct scan reveals fascial edges to be separated by approximately 10 cm.She goes now for repair of this hernia.¿ implant #1 procedure: reduction repair of large incarcerated ventral incisional hernia with ¿gore-tex dual mesh.¿ [implant: gore® dualmesh® biomaterial, 01673533/1dlmc06, 18 cm x 24 cm x 1 mm thick] implant #1 date: (b)(6) 2003.Description of hernia being treated: ¿at this time the patient was prepped and draped in the usual sterile fashion over the entire abdomen.At this time a transverse incision was made midway between the umbilicus and symphysis pubis over the right side of the abdomen to a length of approximately 18 cm.Hemostasis was obtained with electrocautery, and the significant subcutaneous tissue was taken down to the hernia sac.At this time with blunt and sharp dissection the hernia sac was separated from the surrounding subcutaneous tissue.Further dissection revealed a very large fascial opening.At this time after significant dissection (the patient is obese) the hernia sac was freed completely and it was opened.At this time multiple loops of small bowel that were present within the hernia sac were reduced into the peritoneal cavity.At this time the hernia sac was widely excised around its periphery to a clean fascial edge.It should be noted that the fascia of this patient was extremely attenuated secondary to multiple previous abdominal surgeries that she has had.At this time a fascial edge was developed in a 360 degree fashion as the hernia sac was trimmed away.Kocher clamps were applied to the fascial edges.At this time the bowel was again replaced into the peritoneal cavity.¿ implant size and fixation: ¿a large gore-tex dual mesh patch was cut to measurements and placed over the bowel.The gore-tex dual mesh was then attached to the undersurface of the abdominal wall with u-stitches of cvo gore-tex suture.In this fashion the entire defect was closed utilizing this large piece of gore-tex dual mesh.At this time the wound was irrigated and hemostasis assured.A separate stab wound over the right lower part of the abdomen was made through which was placed a 7 mm jackson-pratt drain.The drain was sewn in place with 2-0 silk suture.A final irrigation and inspection revealed complete hemostasis.At this time a running nonlocking subcutaneous suture of 3-0 vicryl was placed.The skin margins were approximated with a running nonlocking subcuticular suture of 4-0 undyed vicryl.Steri-strips and sterile dressing were applied.¿ no post-operative records were provided.Implant #2 preoperative complaints: (b)(6) 2003: ¿pain assessment: location; in incision.(b)(6) 2003 repair hernia/incisional.Ct shows damage.¿ (b)(6) 2003: ¿underwent partial hyst [hysterectomy] 4-5 yrs ago; subsequent to that, noted to have ovarian mass that was resected and benign.Had small rt [right] lateral incisional hernia noted over past several months; states worsening as time went on.No n/v [nausea/vomiting], bowel changes.Repair of incarcerated ventral incisional hernia 01/03/03.Of note, first surgical procedure had suprapubic horizontal incision consistent w/ c-section type incision.Second procedure was infra-umbilical and midline, fourth procedure, which included repair of the incisional hernia was horizontal, just under umbilicus extending from rt [right] anterior iliac crest, laterally just underneath umbilicus and crossing lt [left] rectus muscle.This was repaired w/ gore-tex.States almost immediately thereafter, noted increasing abd [abdomen] pain, increasing low abd girth.Ct (b)(6) 2003 confirmed recurrence of incisional hernia repair.No recent weight gain; gained approx.[approximately] 40 lbs over past 5 yrs.Does smoke.Exam: 3 abd incisional scars, most recently noted from surgery (b)(6)2003.Large incisional hernia occurring in rlq [right lower quadrant] above the first, most inferiorly placed incision.Abd soft, nontender.No identifiable intra-abdominal masses.¿ ¿recurrent incisional hernia.Long discussion w/ pt [patient], husband, dr.Beilman regarding timing of operative intervention.Due to fact that pt has had recurrent incisional hernia, use of gore-tex and recent surgery, the most opportune time to perform surgery would be end of (b)(6) 2003.Discussed extent of surgery would include long vertical midline abd incision w/ placement of marlex over entire abd wall and hospitalization of minimal 5-7 days.Possibility of enterotomies being made.Pt aware of that and possibility of colostomy.Also informed i would not perform surgery unless she loses 20 lbs, stopped smoking; i think 3 months will be adequate.Likelihood of failure of repair should she not lose weight, quit smoking.Will call my office to schedule surgery repair of recurrent ventral incisional hernia.¿ (b)(6) 2003: ¿multiple abd procedures.(b)(6) 2003 s/p ventral hernia repair.Seen by dr.Peters who recommends hernia repair.Exam: abd; soft, nt/nd [non-tender/non-distended] w/ large rlq hernia w/ [illegible] of small bowel in sac.¿ (b)(6) 2003: ¿developed an incisional hernia after a hysterectomy through a transverse lower abdominal incision.She had this repaired once using mesh; however, it has recurred.She is currently symptomatic with pain, especially when supine.She comes for repair of this recurrent ventral hernia.¿ implant #2 procedure: laparoscopic ventral hernia repair.Adhesiolysis.[implant: gore® dualmesh® plus biomaterial, 01900639/1dlmcp201, 15 cm x 19 cm x 2 mm thick, oval] implant #2 date(b)(6)2003 description of hernia being treated: ¿an 11-mm trocar was placed in the left upper quadrant under direct vision using the open technique.The abdomen was insufflated, and 30-degree, 10-mm laparoscope was inserted.The abdomen was inspected.Multiple loops of small bowel were noted to enter the hernia defect and were densely adherent within the hernia sac.The remainder of the abdomen was fairly devoid of additional adhesions.Subsequently, two more 5-mm trocars were placed on the patient¿s left side as well as two 5-mm and on 11-mm trocar placed on the patient¿s right side.The adhesions of bowel within the hernia sac were taken down very carefully using sharp dissection.This was undertaken quite slowly and carefully, and dissection was tedious; however, progress was made, and subsequently most of the adhesions within the sac were successfully taken down; however, there were 2 loops of bowel that were difficult to take down with the exposure afforded to the current trocar placement.Subsequently, two 5-mm trocars were placed into the hernia sac under direct laparoscopic vision.The scope was then switched to a 30-degree, 5-mm scope and placed into one of these trocars, and using scissors through the second trocar and traction from below, the additional bowel loops were safely dissected from within the hernia sac.After these loops of bowel had been completely reduced, careful inspection of all the dissection sites on the bowel was performed.A small serosal tear in the cecum was oversewn with 2-0 ethibond suture.There were no other areas suspicious for bowel injury.The hernia defect was approximately 12 x 8 cm in dimension.This was measured from the skin and the skin marked.¿ implant size and fixation: ¿a 15 x 19-cm piece of 2-mm gore-tex dual mesh was brought onto the field, and 6 gore-tex 0 sutures were placed equally spaced around the mesh.The mesh was then introduced into the abdomen after marking for orientation.Using a carter-thomason suture passer, these 6 sutures were used to secure the mesh to the fascia.This was followed by circumferential tacking using a 5-mm protac tacking device.Wide overlap of the hernia defect of 3 to 4 cm was noted.All sutures were tied, and the mesh was noted to be quite well placed at the end of the case.We were pleased with the results.Further inspection of the abdomen was made, and then the ports were removed under direct visualization.The abdomen was de-insufflated.The fascia of the left upper quadrant incision was closed with 0 vicryl suture in a figure-of-eight fashion.All skin incisions were closed with staples or steri-strips.¿ post-operative period: [4 days] (b)(6) 2003: discharge summary: ¿problems w/ abd wall hernia for about 4 years following previous surgery.Unsuccessful attempt at repairing the ventral hernia in 2003.Preoperative h&p [history and physical] done at trinity medical center of the medical arts; information very incomplete.Only pmh [past medical history] known is previous hernia surgery and ¿gynecological surgery.¿ medical and allergy hx [history] not taken.Exam: abdomen; unremarkable except huge abdominal wall hernia.No tenderness, guarding, or rebound.Hospital course: lap [laparoscopic] ventral hernia repair 07/21/03.On postop day 4, had small bm [bowel movement], diet advanced to regular.Doing well, denies problems w/ pain, nausea, vomiting.Tolerating diet.Stable to go home.¿ relevant medical information: (b)(6) 2003: ¿ruq [right upper quadrant] hernia repair 07/21/03.Incision d/i [dry/intact], some redness ruq.Denies n/v, fever, chills.Stooling/passing gas, tol [tolerating] reg [regular] diet.Small seroma at site.¿ (b)(6) 2003: ¿s/p [status post] lap vhr [ventral hernia repair] w/ mesh.Feels very well, no trouble w/ bowels, eating, denies pain, happy w/ results.Exam: incision well healed; no erythema or drainage.Mesh in place.No recurrence.¿ (b)(6) 2004: ¿occ [occasional] pain at same site; wonders if scar tissue.More ¿gas¿, ¿bloating¿, cramping pain blq [bilateral lower quadrant], at end of day.Abd increase in size (not every day), increase w/ activity, weight gain.No constipation.Abd: protrusion lower abd without clear hernia, min [minimal] tender [sic], no mass, scars well-healed.Positive protrusion/gurgle at top of pubis.¿ implant #3 preoperative complaints: (b)(6) 2004: ¿ct done elsewhere shows no recurrence of hernia.Some fluid above mesh.Pt previously told of these results; asked to return for f/u [follow up] 6 weeks.Exam shows poss [possible] recurrence; ct today.¿ (b)(6) 2004: ct chest/abdomen: ¿recurrent ventral hernia inferior to previous hernia repair.¿ (b)(6) 2004: ¿small incisional hernia, obesity, postmenopausal.¿ (b)(6) 2004: ¿recurrent ventral hernia with mesh after primary repair with mesh failed approximately 1 year ago.Since her second repair which was performed laparoscopically with mesh in (b)(6) 2003, the patient has experienced progressive onset of right lower quadrant abdominal pain.This began over the last several months and has been progressive in nature.She subsequently was diagnosed with a recurrence of her incisional hernia.This was made both on exam and verified by ct scan.The patient has a somewhat physical job although she states that she had not returned to full activity when this occurrence occurred.At any rate, she certainly does have a recurrence and she has become symptomatic with aching and occasional bloating of her abdomen, specifically her lower abdomen.The diagnosis of recurrent ventral hernia as well as the procedure of laparoscopic repair were explained to the patient and her husband.¿ implant #3 procedure: laparoscopic repair of recurrent ventral hernia.[implant: gore® dualmesh® plus biomaterial, 03036560/1dlmcp08, 26 cm x 34 cm x 1 mm thick, oval.] implant #3 date: (b)(6) 2004 description of hernia being treated: ¿multiple lower abdominal defects were identified which were quite large, the largest approximately 6 cm in diameter.The previously placed ptfe mesh had retracted.There was small bowel in the lower defects.An additional defect was identified in the left upper quadrant at a previous port site.The transverse colon was herniated into this small defect.No other abdominal abnormalities were identified.¿ ¿access was obtained using an open hassan-type technique in the left lateral aspect of the patient¿s abdomen.A safe entry was made, and pneumoperitoneum was established and the laparoscope inserted.Numerous intraabdominal adhesions were present, and subsequently a second 5-mm port was placed in the left upper quadrant region without adhesions.Using a grasper alternating with endoscopic shears, adhesions were taken down until further ports could be placed.Three additional 5-mm ports were placed, two on the right upper and lower quadrants and one in the left lower quadrant.Multiple adhesions were taken down including the small bowel which was adherent within multiple hernia defects in the lower abdomen.There were 2 main hernia defects in this region, 1 approximately 6 cm in diameter and the other approximately 5 cm in diameter.These were located in the lower abdomen with the largest on the right side of the lower abdomen.An additional small defect was identified in the left upper quadrant at what appeared to be the region of a previous port site.This defect was approximately 2-3 cm in diameter and contained an adherent segment of transverse colon.This was taken down with meticulous dissection taking care not to injure the wall of the transverse colon.¿ implant size and fixation: ¿at the completion of adhesiolysis, the defect was mapped out using a spinal needle on the surface of the skin.The area to be covered was quite large and subsequently a 26 x 34 cm piece of 1-mm ptfe dualmesh was brought onto the field.This appeared to be the appropriate size, and no trimming was performed.Suture was then attached to the circumference of the mesh using 0 gore-tex suture alternating with 2-0 ethibond suture.No 2 sutures were more than 4 cm apart on the circumference of the mesh.When this had been completed, the mesh was marked for orientation and placed into the abdomen through the left lateral port.The port was then positioned, and starting inferiorly, each suture was pulled up through a tiny stab incision using a gore-tex suture-passer or a carter-thomason device.When all sutures had been passed through the fascia and up through the nick in the skin, the mesh was pulled into place.A good fit covering all defects with excellent overlap of at least 3-4 cm was obtained.The only area of concern was in the right lower quadrant where, although we were quite inferior and posterior, the defect extended near this region; however, overlap even in this region was excellent.The sutures were subsequently tied, and the mesh as it was placed also covered the major port sites with the exception of two 5-mm port sites on either side of the mesh, right lateral and left lateral.A tacking device was then used to further secure the mesh edges using tacks placed 1 cm apart.At the end of the procedure there was good coverage of all the defects, and the mesh appeared to be quite secure.A final check for hemostasis noted no bleeding whatsoever.All ports were then removed under direct laparoscopic vision, and no bleeding from the port sites was noted.The pneumoperitoneum was allowed to dissipate.¿ ¿specimens: none.¿ ¿ post-operative period: [5 days] (b)(6) 2004: discharge summary: ¿obese; significant pmh for hyst 1995, oophorectomy 1999, hernia surgery 2003.Here for repair of recurring incisional hernia.Hospital course: (b)(6)2004, lap ventral hernia repair that went very well.Given standard postop care w/ an incisional binder.Staples removed 08/02/04; wound was clean, dry, intact, looked very healthy.Discharged home in excellent, stable condition.¿ relevant medical information: (b)(6) 2004: ¿1-month s/p lap ventral hernia repair of recurrent vh.Starting to regain energy/stamina.Occ tender at 2 focal areas.Feels well, normal bms.Abd soft, nt/nd.Incisions healing well without erythema or drainage.Mesh appears intact, no recurrence, no seroma, no defects at focal tenderness.¿ ¿focal tenderness likely sutures; anticipate spont.[illegible].¿ conclusions: device #2 gore® dualmesh® plus biomaterial (01900639/1dlmcp201).It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ the instructions for use further state, ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, recurrence, ileus, increased procedure time and related harms, irritation or inflammation, infection, pain, paresthesia, perforation, revision / re-intervention, seroma or hematoma and related harms, wound complications and wound dehiscence.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating manufacturer/compounder: w.L.Gore & associates, inc.Lot number: [01900639] additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.